Caution should be exercised in the correction of hypoglycemia in the malnourished. Thiamine deficiency will be accelerated if circulating glucose substrate is rapidly restored, causing acute and potentially fatal Wernicke's encephalopathy. This devastating syndrome is often misdiagnosed as brainstem stroke and results from cellular necrosis in structures surrounding the fourth ventricle, with the sudden onset of symptoms which include ocular palsies, ataxia, and mental confusion. Thiamine will dramatically reverse the early symptoms of Wernicke's encephalopathy, often within a few hours, but the probability of permanent dysfunction increases with the delay in administration. For this reason, supplementary thiamine 50 mg intramuscularly is usually given prior to glucagon or glucose administration if there is any doubt concerning the nutritional status of the patient. Some emergency protocols mandate the use of thiamine as part of the initial management of coma, given its lack of side-effects.
Was this article helpful?